0
Critical Care |

Holy Moly! Severe Serotonin Syndrome Associated With a Recreational Agent FREE TO VIEW

Srijana Rai, MD; Pranabh Shrestha, MD; Ram Katpally, MD; Marc Adelman, MD
Author and Funding Information

St Michael's Medical Center, Seton Hall University School of Health and Medical Sciences, Newark, NJ


Chest. 2014;146(4_MeetingAbstracts):248A. doi:10.1378/chest.1983920
Text Size: A A A
Published online

Abstract

SESSION TITLE: Critical Care Case Report Posters I

SESSION TYPE: Affiliate Case Report Poster

PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM

INTRODUCTION: Serotonin syndrome is a potentially life-threatening drug reaction that may occur following therapeutic drug use, inadvertent interactions between drugs, overdose of particular drugs, or the recreational use of certain drugs [1]. It is caused by drug induced excess of intrasynaptic 5-hydroxytryptamine (5-HT) [2]. We report a case of severe serotonin syndrome caused by interaction between a serotonin-norepinephrine reuptake inhibitor (SNRI) and street drug- `Molly’.

CASE PRESENTATION: A 41-year-old male with history of bipolar disorder was brought to ED for evaluation of extreme combativeness for one day. He was on risperidone and desvenlafaxine (an SNRI) and admitted to taking a “street drug -Molly”. Vitals revealed temperature of 40⁰C, pulse of 108bpm and blood pressure of 155/122mmhg. The patient was extremely agitated, diaphoretic and tremulous. Despite multiple intravenous lorazepam boluses, he remained combative. He was subsequently intubated and placed on a mechanical ventilator. Laboratory workup was significant for sodium of 118 meq/L, creatinine kinase (CK) of 3543U/L and myoglobin of 16,261ng/ml. Based on his clinical presentation, severe serotonin syndrome was diagnosed and managed with aggressive fluid hydration, cessation of serotonergic agent, sedation and neuromuscular blockade with cisatracurium. He subsequently developed massive rhabdomyolysis followed by acute renal failure requiring initiation of hemodialysis. With supportive care, his renal and neurological function improved and he was successfully extubated on day 19. He was discharged to a subacute facility on day 35.

DISCUSSION: "Molly" colloquially refers to MDMA(3,4-methylenedioxy-N-methylamphetamine) that is relatively free of adulterants. MDMA is a ring-substituted amphetamine derivative which indirectly stimulates the release and inhibits the reuptake of 5-HT [3]. Its use especially in association with SSRIs or SNRIs has been associated with severe serotonin syndrome [1,3] requiring immediate and aggressive medical intervention.

CONCLUSIONS: Clinicians should be aware about the dangerous interaction between serotonergic agents and recreational drugs which could result in potentially lethal serotonin syndrome.

Reference #1: Boyer EW, Shannon M.The serotonin syndrome. N Engl J Med. 2005 Mar 17;352(11):1112-20.

Reference #2: Gillman PK. The serotonin syndrome and its treatment. J Psychopharmacol 1999;13:100 - 9.

Reference #3: Parrott AC. Recreational Ecstasy/MDMA, the serotonin syndrome, and serotonergic neurotoxicity. Pharmacol Biochem Behav. 2002 Apr;71(4):837-44.

DISCLOSURE: The following authors have nothing to disclose: Srijana Rai, Pranabh Shrestha, Ram Katpally, Marc Adelman

No Product/Research Disclosure Information


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543